Alert archive / Minnesota / River Flood Warnings in 2020

River Flood Warning 7, NWS Twin Cities, MN

March 6, 2020Brown County, Nicollet County, Minnesota

NWS Twin Cities, MN issued this river flood warning at Mar 6, 2020, 7:49 PM CST for Brown County, Nicollet County, Minnesota. It took effect at Mar 8, 2020, 9:00 AM CDT. It was in force for 19 days.

The area

The outline as issued.

The facts

Issued
Mar 6, 2020, 7:49 PM CST (01:49 UTC)
In effect from
Mar 8, 2020, 9:00 AM CDT
Expired
Mar 27, 2020, 8:49 PM CDT
In force
19 days
Issued by
NWS Twin Cities, MN
Area
Storm-based polygon
Flood severity
Minor

Counties Brown County, MN, Nicollet County, MN

The radar

The Minneapolis radar (KMPX), 93 km from the middle of the area, began a volume at 01:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Minnesota River at New Ulm (NULM5). The gauge peaked at 799.33 ft at Mar 6, 2020, 3:00 PM CST.

actionminormoderate79580080503/0703/0803/0903/1003/1103/1203/1303/1403/1503/1603/1703/1803/1903/2003/2103/2203/2303/2403/2503/2603/2703/2803/29
Action stage
796 ft
Minor stage
800 ft
Moderate stage
804 ft
Major stage
806 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 05316770, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

493 
WGUS43 KMPX 070149
FLWMPX
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Twin Cities/Chanhassen MN
749 PM CST Fri Mar 6 2020

...The National Weather Service in Chanhassen has issued a flood 
warning for the following rivers in Minnesota... 

  Minnesota River At New Ulm affecting Brown and Nicollet Counties


.Ice jams are currently causing river level rises near New Ulm on 
the Minnesota River. While warm temperatures this weekend should 
help mitigate future potential ice jams, ice jams are still 
possible. The National Weather Service will monitor this 
developing situation and issue followup statements as conditions or 
forecasts change.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive cars through flooded areas.  Turn Around...Don't Drown. 

Stay tuned to NOAA Weather Radio or your local radio or TV station 
for the latest information concerning this flood event.

&&

MNC015-103-080748-
/O.NEW.KMPX.FL.W.0007.200308T1400Z-000000T0000Z/
/NULM5.1.IJ.200308T1400Z.200310T1200Z.000000T0000Z.NO/
749 PM CST Fri Mar 6 2020

The National Weather Service in Chanhassen has issued a 

* Flood Warning for 
  The Minnesota River At New Ulm.
* from Sunday morning until further notice.
* At  6:45 PM Friday the stage was 798.4 feet.
* Minor flooding is forecast.
* Flood stage is 800.0 feet.
* Forecast...Rise above flood stage by late Sunday morning and 
  continue to rise to near 801.5 feet by Tuesday morning.

&&
 
LAT...LON 4435 9459 4440 9455 4427 9431 4421 9431

$$
1 follow-up statement
160 
WGUS83 KMPX 081553
FLSMPX
Flood Statement
National Weather Service Twin Cities/Chanhassen MN
1053 AM CDT Sun Mar 8 2020

...The flood warning is cancelled for the following rivers in 
Minnesota...
 
  Minnesota River At New Ulm affecting Brown and Nicollet Counties
...The flood warning continues for the following rivers in 
Minnesota...
 
  Cottonwood River at New Ulm affecting Brown County 
  Cottonwood River Above Springfield  affecting Brown County 
  Minnesota River At Morton  affecting Redwood and Renville Counties 
  Redwood River near Redwood Falls affecting Redwood County 

.Overview...
With the warm weather on Saturday, there is evidence that the ice jam
on the Cottonwood near New Ulm has broken apart. This will remain the 
case today with even warmer conditions, as several points remain in 
flood due to snowmelt and runoff.
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive cars through flooded areas.  Turn Around...Don't Drown. 

Stay tuned to NOAA Weather Radio or your local radio or TV station 
for the latest information concerning this flood event.

&&

MNC015-092153-
/O.EXT.KMPX.FL.W.0004.000000T0000Z-200314T1600Z/
/NWUM5.3.SM.200303T2227Z.200304T2330Z.200313T2200Z.NR/
1053 AM CDT Sun Mar 8 2020

...Flood Warning now expected to end Saturday morning...The Flood 
Warning continues for
  The Cottonwood River at New Ulm.
* until Saturday morning.
* At 10:00 AM Sunday the stage was 10.6 feet.
* Minor flooding is forecast.
* Flood stage is 11.0 feet.
* Impact...At 11.0 feet...Flood waters begin to impact low lying 
  areas...and some roads along the river.

&&
 
LAT...LON 4433 9448 4427 9441 4422 9470 4430 9470

$$

MNC015-092153-
/O.EXT.KMPX.FL.W.0003.000000T0000Z-200313T1200Z/
/SPFM5.1.SM.200304T0030Z.200307T1845Z.200312T1800Z.NO/
1053 AM CDT Sun Mar 8 2020

...Flood Warning now expected to end Friday morning...The Flood 
Warning continues for
  The Cottonwood River Above Springfield .
* until Friday morning.
* At 10:30 AM Sunday the stage was 22.7 feet.
* Minor flooding is occurring and Minor flooding is forecast.
* Flood stage is 22.0 feet.
* Forecast...The river will continue rising to near 24.0 feet by 
  Tuesday early afternoon. The river will fall below flood stage 
  Thursday early afternoon.

&&
 
LAT...LON 4421 9510 4425 9497 4425 9490 4421 9490 4417 9510

$$

MNC127-129-092153-
/O.EXT.KMPX.FL.W.0006.200308T1551Z-000000T0000Z/
/MTNM5.1.SM.200308T1412Z.200312T0000Z.000000T0000Z.NO/
1053 AM CDT Sun Mar 8 2020

...Flood Warning now expected to end further notice...The Flood 
Warning continues for
  The Minnesota River At Morton .
* from this morning until further notice.
* At 10:30 AM Sunday the stage was 21.1 feet.
* Minor flooding is occurring and Minor flooding is forecast.
* Flood stage is 21.0 feet.
* Forecast...The river will continue rising to near 22.0 feet by 
  Wednesday evening then begin falling.
* Impact...At 23.0 feet...Riverside Rd and Front Street flooded in 
  North Redwood. 
* Impact...At 19.0 feet...Water reaches flood mitigation culverts on 
  Riverside Road

&&
 
LAT...LON 4460 9519 4465 9514 4455 9487 4442 9487

$$

MNC015-103-081623-
/O.CAN.KMPX.FL.W.0007.000000T0000Z-200308T1553Z/
/NULM5.N.IJ.000000T0000Z.000000T0000Z.000000T0000Z.NO/
1053 AM CDT Sun Mar 8 2020

The Flood Warning is cancelled for
  The Minnesota River At New Ulm.
* At 10:45 AM Sunday the stage was 798.0 feet.
* Flood stage is 800.0 feet.
* Forecast...The river will crest below flood stage at 798.1 feet 
  this afternoon.
* Impact...At 796.0 feet...Water impacts park land and boat launch 
  access road is closed.
* Impact...At 795.0 feet...Water begins to impact the access roads in 
  the floodplain.

&&
 
LAT...LON 4435 9459 4440 9455 4427 9431 4421 9431

$$

MNC127-092153-
/O.EXT.KMPX.FL.W.0005.000000T0000Z-200313T2100Z/
/RWDM5.1.SM.200308T1500Z.200310T1200Z.200313T0300Z.NO/
1053 AM CDT Sun Mar 8 2020

...Flood Warning now expected to end Friday afternoon...The Flood 
Warning continues for
  The Redwood River near Redwood Falls.
* until Friday afternoon.
* At 10:30 AM Sunday the stage was 6.0 feet.
* Minor flooding is occurring and Minor flooding is forecast.
* Flood stage is 6.0 feet.
* Forecast...The river will continue rising to near 6.4 feet by 
  Tuesday morning. The river will fall below flood stage Thursday 
  before midnight.
* Impact...At 6.0 feet...Low lying areas, mainly farmland, and some 
  roads along the river begin to experience flooding; bottom of 
  Swayback bridge

&&
 
LAT...LON 4458 9514 4453 9505 4444 9539 4451 9546

$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this river flood warning went out at Mar 6, 5:44 PM CST, 2 hours 5 minutes earlier.

Area forecast discussion, Mar 6, 5:44 PM CST, 2 hours 5 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
544 PM CST Fri Mar 6 2020

.SHORT TERM...(This evening through Saturday night)
Issued at 230 PM CST Fri Mar 6 2020

Temperatures tonight will hold steady in the mid 20s to low
30s before climbing quickly after sunrise. The ridge that we have
been under today will shift off to the east and a fairly strong
southwesterly low level jet will result in somewhat breezy
conditions overspreading the CWA tonight and continuing on
Saturday. Highs on Saturday will range from the upper 40s in the
northwestern CWA and mid low to mid 50s over the rest of the CWA,
with some upper 50s possible in the usual warm spots. We went with
the 90th percentile guidance for the high tomorrow as we have
been running a few degrees above guidance lately. The dew point
will also increase to above freezing during the day which,
combined with the well above average temperatures will accelerate
the snow melt in the areas that still have a snow cover. This may
lead to further rises on area rivers and increase the risk of
localized ice jams.

.LONG TERM...(Sunday through Friday)
Issued at 230 PM CST Fri Mar 6 2020

Main concern in the longer term is warmth for Sunday. ALso, a few
chances for precipitation in the mainly fast west to east flow
across the northern states.

Looking at depleting snow over over the southwest portion of the
CWA. This should work into east central MN Sunday. This coupled
with thermal ridge moving into eastern MN by Sunday afternoon
points to a mild day ahead. Looking at least low-mid 60s(75th
percentile) barring significant cloud cover.

Record highs for 3/8
MSP- 70 in 2016
STC- 66 in 2016
EAU- 73 in 2000

We should see some increasing high clouds in the afternoon,
ahead of the cold front however, and extent will determine
overall warming potential Sunday afternoon.

Cold front moves through Sunday night. Limited moisture with this
feature so the slight chance PoP to the east looks OK for now.
Following this feature, deterministic models diverge on timing
and strength of the next short wave for midweek. Both the GFS and
ECMWF bring a weak short wave through the region Later Tuesday and
lingering into early Wednesday. Moisture is more limited in the
GFS until Tuesday night, with the ECMWF a bit more amplified with
it northern stream wave. Will have to hold onto the blended
guidance PoP for this period for now. We did trim the PoP to the
west for Wednesday afternoon, as high pressure builds east again.

Timing/strength differences of the next wave continues, with the
GFS driving another mainly dry cold front through
Thursday/Thursday night time frame. The ECMWF develops some
showers along the frontal boundary as it works east
Thursday/Thursday night. Will hold onto blended guidance for this
for now, hoping for some better continuity in models if future
runs. Overall, continue a above normal temperatures trend through
next week.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 545 PM CST Fri Mar 6 2020

VFR conditions and generally southerly winds are expected for the
entire period at all terminals. Winds across the region are
forecast to gust to over 20 kts by midday on Saturday. LLWS also
looks to be an issue throughout Saturday morning as 40-45 kts of
southwesterly shear is expected. Some high level clouds are
expected to build over AXN and STC by late Saturday afternoon.

KMSP...
VFR conditions and generally southerly winds are expected for the
entire forecast period. Winds are forecast to gust to near 20 kts
before noon on Saturday. LLWS will also be an issue during
Saturday morning and Saturday evening as 40-45 kts of
southwesterly shear is expected.

/OUTLOOK FOR KMSP/
Sun...VFR. Wind SSW 15-20 kts.
Mon...MVFR with IFR/-RASN possible. Wind NW 10 kts.
Tue...VFR. Wind NW 5 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
&&

SHORT TERM...CEO
LONG TERM...DWE
AVIATION...CTG
Hazardous weather outlook, Mar 6, 1:20 PM CST, 6 hours 29 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Twin Cities/Chanhassen MN
120 PM CST Fri Mar 6 2020

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
071930-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
120 PM CST Fri Mar 6 2020

This Hazardous Weather Outlook is for portions of central and
southern Minnesota...and west central Wisconsin.

.DAY ONE...This Afternoon and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

River flooding from snowmelt will continue to increase this
weekend into next week. The greatest impacts are expected from
southwest portions of the area, including the Cottonwood and
Redwood Rivers, into the mainstem Minnesota River, as well as some
tributaries of the Mississippi. Ice is still present on many
rivers, and very warm temperatures this weekend may cause rapid
fluctuations in river levels as the ice breaks up and encounters
ice jams farther downstream. Significant ice jam flooding is
possible and could occur very quickly.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will not be needed.

Borghoff

Nearby

River Flood Warnings in Minnesota, 2020Every river flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.